What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 4, 5:39 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, Jul 4, 5:39 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Duluth MN
639 AM CDT Wed Jul 4 2018
.SHORT TERM...(Today through Thursday)
Issued at 358 AM CDT Wed Jul 4 2018
Happy Fourth of July! Wish we could say it would be free of storms
to people could safely enjoy the weather, but thunderstorms could
threaten festivities today.
It will be a warm and humid day with southerly winds. Temperatures
are expected to climb well into the 80s, and dew point
temperatures into the lower 70s. A vertically stacked low in
southern Canada will increasingly become occluded and its cold
front will accelerate towards and through the Northland. This
front will put the Northland at risk of the development of
thunderstorms in this unstable and muggy environment during the
afternoon and evening as it moves through the region. However,
complicating the forecasting of the storms associated with the
cold front later today is how storms early this morning, currently
in the Dakotas, will affect the Northland and its environment for
storm potential later with the cold front. The models are not too
helpful with a range of scenarios, including this morning's linear
complex of storms in the Dakotas dissipating on the doorsteps of
the central MN later this morning, or even making it all the way
to the Arrowhead and Duluth area by early this afternoon. How the
models handle this morning's storms is one thing, and then there
is a range of scenarios for this afternoon and evening with the
cold front. Believe the 4 km NAM is decently portraying the
current storms in the Dakotas, so prefer its scenario taking these
storms and additional development with shortwaves lifting into
the region, all the way towards the Arrowhead by early this
afternoon. These storms should weaken a bit coming into the
Northland with the weakening of the nocturnal low-level jet, but
there could be strong wind gusts, hail, and heavy rain considering
up to a few thousand J/kg of MUCAPE, 25 to 35 knots of 0 to 6 km
wind shear, and 1.5 to 2 inches of precipitable water values.
These storms will work over the Northland's environment a bit,
and may delay the timing of additional development with the cold
front until late this afternoon and this evening when the
environment has enough time to recover instability. The later in
the day storms could develop in the environment with up to several
thousand J/kg of MUCAPE, 20 to 30 knots of of deep layer wind
shear, and nearly 2 inches of precipitable water. Strong to severe
weather is possible, but the wind shear will be a limiting factor
to what otherwise could be a more threatening scenario given the
plentiful instability and very moist atmosphere. Anticipate
damaging winds, hail, and heavy rain being the main threats.
A Flood Watch is in effect through this evening for much of
central into northeast MN considering recent rainfall has led to
wet soils, which may not be able to handle more rainfall well. The
storms today should be moving relatively quickly over any given
area, which limits the overall flooding threat. However, given
we cannot rule out flooding from additional storms today, will
keep the Watch going in order to covey there is still potential
for ponding and minor flooding.
High pressure will be building into the Northland Thursday. Expect
a warm, but sunny and drier day with northwest winds.
.LONG TERM...(Thursday night through Tuesday)
Issued at 358 AM CDT Wed Jul 4 2018
High pressure will bring quiet weather to the Northland during
the first part of the long term period, with no precipitation
expected during the period from Thursday night through Saturday.
Heights will begin to build across the region during this period,
as return flow establishes itself again on Saturday. The models
are actually in good agreement concerning the evolution of return
flow and the development of a strong low level jet by Saturday
night and Sunday. An upper level shortwave and a developing
frontal boundary will move through during that time as well,
resulting in a chance of showers and thunderstorms across the
region. High pressure should temporarily bring a break in the
precipitation by Monday afternoon and evening, but there will be
various chances of precipitation at times from Sunday into Tuesday
next week. Chances of precipitation do not look particularly high
at this time, though. One thing is for sure, the warm mid summer
weather will continue through the period, with high temperatures
generally in the 80s. Lows will generally be in the 50s and 60s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 637 AM CDT Wed Jul 4 2018
A cold front will move eastward across the region today and
tonight, generating showers and thunderstorms for the TAF sites.
Some of the storms could be strong to severe, with strong winds
and large hail. While conditions will be largely VFR, there will
be periods of time where there are IFR/MVFR conditions due to
showers and thunderstorms. As the cold front moves east tonight,
we should see a gradual decrease in precipitation from west to
east.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 81 61 78 54 / 60 50 0 0
INL 84 57 73 52 / 70 30 0 0
BRD 86 62 78 56 / 50 40 0 0
HYR 87 65 81 53 / 50 50 10 0
ASX 87 62 79 52 / 50 60 10 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flood Watch through this evening for MNZ010-011-018-019-025-026-
033>035.
LS...None.
&&
SHORT TERM...Grochocinski
LONG TERM...DAP
AVIATION...DAPHazardous weather outlook, Jul 4, 2:55 AM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
355 AM CDT Wed Jul 4 2018
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-050900-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
355 AM CDT Wed Jul 4 2018
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Strong to severe thunderstorms are possible across northeast
Minnesota and northwest Wisconsin today and this evening,
especially later in the day. Damaging winds, hail, heavy rain, and
lightning will be the main threats. There could be isolated
flooding in areas of central into northeast Minnesota, where a
Flood Watch is in effect through early this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are possible at various times from Saturday night
through Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Skywarn Spotters may be needed today and this evening to report
hail, wind damage, and rainfall with potentially strong to severe
storms.
LSZ121-140>148-050900-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
355 AM CDT Wed Jul 4 2018
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Today and Tonight
Thunderstorms are possible today, mainly this afternoon and
evening. Some storms could be strong to severe.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are possible at various times from Saturday night
through Tuesday night.
DAP/Grochocinski
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 4, 5:28 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
628 AM CDT WED JUL 4 2018
MNZ010-011-041145-
Koochiching-North St. Louis-
628 AM CDT WED JUL 4 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KOOCHICHING AND
NORTHWESTERN ST. LOUIS COUNTIES...
At 628 AM CDT, a strong thunderstorm was 7 miles northwest of
Kabetogama, or 12 miles southeast of International Falls, moving
north at 40 mph.
Dime-size hail, heavy downpours, and frequent cloud to ground
lightning can be expected with this storm.
This storm will be near...
Voyageurs National Park and Rainy Lake around 645 AM CDT.
Other locations impacted by this storm include Island View and Ray.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4864 9320 4862 9318 4863 9305 4862 9295
4861 9295 4861 9293 4860 9292 4839 9309
4843 9332 4864 9327
TIME...MOT...LOC 1128Z 199DEG 33KT 4848 9318
G2Special weather statement, Jul 4, 5:41 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Duluth MN
641 AM CDT WED JUL 4 2018
MNZ010-018-041215-
Koochiching-North Itasca-
641 AM CDT WED JUL 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ITASCA AND
SOUTHWESTERN KOOCHICHING COUNTIES...
At 641 AM CDT, strong thunderstorms were along a line extending from
near Waskish, to 7 miles west of Kelliher, to 11 miles southeast of
Tenstrike, and moving northeast at 55 mph.
Wind gusts up to 40 mph, pea-size hail, and occasional cloud to
ground lightning can be expected with these storms.
These storms will be near...
Mizpah and Alvwood around 700 AM CDT.
Squaw Lake, Oslund, Gemmell and Inger around 705 AM CDT.
Big Falls and Margie around 715 AM CDT.
Other locations impacted by these storms include Rosy, Max,
Craigville, Grand Falls, Decker Lake, Dixon Lake, Sand Lake, Jessie
Lake, Spring Lake, and Orth.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4818 9442 4834 9368 4818 9373 4764 9350
4745 9442
TIME...MOT...LOC 1141Z 244DEG 50KT 4820 9446 4794 9461 4753 9451
G2Special weather statement, Jul 4, 5:43 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Duluth MN
643 AM CDT WED JUL 4 2018
MNZ018-025-026-033-034-041215-
Crow Wing-North Cass-North Itasca-South Itasca-South Cass-
643 AM CDT WED JUL 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL ITASCA...
CASS AND CENTRAL CROW WING COUNTIES...
At 643 AM CDT, strong thunderstorms were along a line extending from
near Lavinia, to near Akeley, to near Verndale, and moving east at 45
mph.
Wind gusts up to 50 mph, pea-size hail, and frequent cloud to ground
lightning can be expected with these storms.
These storms will be near...
Walker, Hackensack and Backus around 655 AM CDT.
Leader around 705 AM CDT.
Pillager, Wabedo, Longville, Woman Lake and Lake Winnibigoshish
around 715 AM CDT.
Other locations impacted by these storms include Lower Hay Lake,
Pheasant Lake, Trommald, Ten Mile Lake, Lake Shore, Barrows, Brevik,
Laura Lake, Mission, and Pontoria.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4680 9479 4680 9466 4683 9466 4740 9467
4741 9442 4748 9441 4760 9388 4699 9385
4623 9405 4624 9437 4627 9434 4633 9443
4630 9454 4636 9467 4635 9472 4638 9473
4639 9478
TIME...MOT...LOC 1143Z 259DEG 37KT 4750 9470 4694 9472 4635 9496
G2Special weather statement, Jul 4, 5:43 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Duluth MN
643 AM CDT WED JUL 4 2018
MNZ010-011-041200-
Koochiching-North St. Louis-
643 AM CDT WED JUL 4 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN KOOCHICHING COUNTY...
At 643 AM CDT, a strong thunderstorm was near Rainy Lake, or 14 miles
east of International Falls, moving northeast at 40 mph.
Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Rainy Lake, Kabetogama Lake, Voyageurs National Park, and Island
View.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4862 9318 4862 9295 4861 9295 4861 9293
4860 9292 4849 9301 4856 9326 4864 9321
TIME...MOT...LOC 1143Z 204DEG 34KT 4860 9309
DAPSpecial weather statement, Jul 4, 6:14 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Duluth MN
714 AM CDT WED JUL 4 2018
MNZ010-018-025-026-041245-
Koochiching-North Cass-North Itasca-South Itasca-
714 AM CDT WED JUL 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ITASCA...NORTHERN CASS
AND SOUTHERN KOOCHICHING COUNTIES...
At 714 AM CDT, strong thunderstorms were along a line extending from
6 miles northwest of Margie, to 6 miles northwest of Oslund, to near
Federal Dam, and moving east at 50 mph.
Wind gusts up to 45 mph, pea-size hail, and heavy downpours can be
expected with these storms.
These storms will be near...
Margie around 720 AM CDT.
Big Falls around 725 AM CDT.
Ball Club around 735 AM CDT.
Bigfork around 740 AM CDT.
Deer River, Effie and Zemple around 745 AM CDT.
Other locations impacted by these storms include Max, Ball Club Lake,
Portage Lake, Decker Lake, Balsam Lake, Sand Lake, Six Mile Lake,
Deer Creek Reservation, Orth, and Wabana Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4741 9467 4741 9442 4819 9442 4835 9316
4726 9341 4729 9466
TIME...MOT...LOC 1214Z 256DEG 44KT 4817 9403 4773 9412 4723 9426
G2Special weather statement, Jul 4, 6:30 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
730 AM CDT WED JUL 4 2018
MNZ025-026-034>036-041300-
Northern Aitkin-Crow Wing-North Cass-South Itasca-South Aitkin-
730 AM CDT WED JUL 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL ITASCA...
WESTERN AITKIN...EAST CENTRAL CASS AND EASTERN CROW WING COUNTIES...
At 730 AM CDT, strong thunderstorms were along a line extending from
near Ball Club, to near Saint Mathias, and moving southeast at 30
mph.
Wind gusts up to 45 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Grand Rapids, Mille Lacs Lake, Cohasset, Aitkin, Coleraine, Hill
City, Deerwood, Garrison, Palisade, Days High Landing, Pokegama Dam,
Gunn, Swatara, Cedar Lake, Bay Lake, La Prairie, Waukenabo,
Wealthwood, Camp Lake, and Little Pine.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4728 9381 4728 9340 4625 9354 4624 9381
4616 9381 4616 9393
TIME...MOT...LOC 1230Z 294DEG 25KT 4727 9398 4615 9420
DAP